Alert archive / North Carolina / Tornado Warnings in 2010
Tornado Warning 17, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 16, 2010, 8:29 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2010, 8:29 PM EDT (00:29 UTC)
- Expired
- May 16, 2010, 8:47 PM EDT
- In force
- 18 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:30 PM EDT | TSTM WND DMG | 3 Nnw Rockfish, NC | TWO 30 FOOT TALL HARDWOOD TREES SNAPPED APPROX 15 FEET ABOVE THE GROUND JUST SOUTH OF HWY 401 EAST OF RAEFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
827
WFUS52 KRAH 170029
TORRAH
NCC051-093-170115-
/O.NEW.KRAH.TO.W.0017.100517T0029Z-100517T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
829 PM EDT SUN MAY 16 2010
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL HOKE COUNTY IN CENTRAL NORTH CAROLINA
CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 915 PM EDT
* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER ROCKFISH...OR 8 MILES SOUTHWEST OF FORT BRAGG...MOVING
EAST AT 25 MPH. QUARTER SIZED HAIL AND DAMAGING WINDS IN EXCESS OF
58 MPH ARE ALSO LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOPE MILLS...BONNIE DOONE...
FAYETTEVILLE...
VANDER...EASTOVER...
STEDMAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER. IF NO SHELTER IS
AVAILABLE LIE DOWN IN A LOW LYING AREA. PROTECT YOURSELF FROM FLYING
DEBRIS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2.
&&
LAT...LON 3484 7863 3497 7910 3509 7915 3522 7863
3519 7864 3514 7863 3510 7864 3508 7867
3502 7865 3497 7862 3491 7854 3485 7850
3484 7852
TIME...MOT...LOC 0029Z 267DEG 23KT 3503 7903
$$
772 follow-up statements
966
WWUS52 KRAH 170037
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
837 PM EDT SUN MAY 16 2010
NCC093-170045-
/O.CAN.KRAH.TO.W.0017.000000T0000Z-100517T0115Z/
HOKE NC-
837 PM EDT SUN MAY 16 2010
...THE TORNADO WARNING FOR EAST CENTRAL HOKE COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF HOKE COUNTY.
THUS... THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3484 7864 3495 7903 3503 7909 3510 7911
3522 7863 3519 7864 3514 7863 3508 7867
3500 7865 3497 7862 3491 7854 3485 7850
3484 7852
TIME...MOT...LOC 0035Z 270DEG 20KT 3503 7900
$$
NCC051-170115-
/O.CON.KRAH.TO.W.0017.000000T0000Z-100517T0115Z/
CUMBERLAND NC-
837 PM EDT SUN MAY 16 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
CUMBERLAND COUNTY...
AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HOPE MILLS...OR 7
MILES SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 25 MPH.
HAZARDS IN THE WARNING INCLUDE...
A TORNADO.
QUARTER SIZED HAIL.
OTHER DAMAGING WINDS IN EXCESS OF 58 MPH.
VERY HEAVY RAINFALL.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... BONNIE
DOONE...VANDER...EASTOVER...CEDAR CREEK... AND STEDMAN.
HEAVY RAINFALL MAY HIDE THIS TORNADO MAKING IT DIFFICULT TO SEE. DO
NOT WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3484 7864 3495 7903 3503 7909 3510 7911
3522 7863 3519 7864 3514 7863 3508 7867
3500 7865 3497 7862 3491 7854 3485 7850
3484 7852
TIME...MOT...LOC 0035Z 270DEG 20KT 3503 7900
$$
77935
WWUS52 KRAH 170047
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
847 PM EDT SUN MAY 16 2010
NCC051-170057-
/O.CAN.KRAH.TO.W.0017.000000T0000Z-100517T0115Z/
CUMBERLAND NC-
847 PM EDT SUN MAY 16 2010
...THE TORNADO WARNING FOR CUMBERLAND COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND THE
WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3484 7864 3495 7903 3503 7909 3510 7911
3522 7863 3519 7864 3514 7863 3508 7867
3500 7865 3497 7862 3491 7854 3485 7850
3484 7852
TIME...MOT...LOC 0047Z 267DEG 23KT 3504 7889
$$
77What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 16, 3:04 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 16, 3:04 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 304 PM EDT SUN MAY 16 2010 .SYNOPSIS... NUMEROUS TO WIDESPREAD SHOWERS AND STORMS WILL PERSIST OVER THE AREA TODAY THROUGH MONDAY AS A FRONT REMAINS STALLED ACROSS NORTH CAROLINA. DRIER AIR WILL GRADUALLY WORK INTO THE REGION FROM THE NORTHWEST TOWARD MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 200 PM SUNDAY... THIS AFTERNOON/EARLY EVENING: COMPLICATED SURFACE PATTERN SETTING UP ACROSS THE FORECAST AREA THIS MORNING. OBSERVED DEWPOINT READING AND MSAS DERIVED LI FIELDS CONTINUE TO SUGGEST THE TRUE AIR DENSITY CHANGE REMAINS NORTH OF THE BORDER...ACROSS CENTRAL/SOUTHERN VIRGINIA. HOWEVER ALL THE ACTIVITY(CONVECTION/CLOUDS)IS OCCURRING ALONG THE REMNANT OUTFLOW BOUNDARY FROM THIS PAST MORNING'S CONVECTION THAT SKIRTED ACROSS THE NORTHERN TIER...LEAVING BEHIND A NORTHERLY WIND SHIFT AND SCATTERED TO BROKEN IFR AND MVFR CEILINGS. TEMPERATURES UNDERNEATH THIS LOW CLOUD COVER AND ACROSS THE NORTHERN PIEDMONT AND COASTAL PLAINS ARE STRUGGLING TO REACH 70 IN SOME SPOTS. MEANWHILE...SOUTH OF THE CONVECTIVE OUTFLOW INDUCED PRE-FRONTAL TROUGH...STRONG HEATING AS ALLOWED TEMPERATURES TO WARM INTO THE UPPER 80S. MODELS FOR THE MOST PART ARE IN GOOD AGREEMENT WITH KEEPING THE ACTUAL COLD FRONT ALONG THE NC/VA BORDER...AND THIS MAKES SENSE CONSIDERING THE LACK OF PUSH FROM THE HIGH TO THE NORTH WITH THE FORMIDABLE 1022MB HIGH NEAR THE CAROLINA COAST SLOW TO PULL OUT TO SEA. INSTEAD IT LOOKS LIKE AFTERNOON HEATING WILL TRIGGER CONVECTION FOCUSED ALONG A THERMAL MOISTURE BOUNDARY(TMB) THAT WILL SET UP ALONG THE SOUTHERN FRINGES OF THE LOW-LEVEL CLOUD...WHICH IS ROUGHLY SOUTH OF US HWY 64...MAXIMIZED ALONG THE INSTABILITY AXIS OF 1000 TO 2000 J/KG OF MLCAPE. THE THREAT FOR SEVERE WEATHER SHOULD BE CURTAILED BY WEAKENING MID-LEVEL LAPSE RATES (5.5C/KM) AS THE INFLUX OF DEEPER MOISTURE SURGES NORTHWARD WITH LIFTING WAVE...WITH PWATS INCREASING TO AROUND 1.7". DEEP LAYER SHEAR IS MARGINAL AS WELL WITH WITH ONLY 20 TO 30 KTS EXPECTED...FAVORING A MULTICELLULAR MODE OF CONVECTION WITH HAIL AND WIND THE MAIN SEVERE THREAT. TONIGHT: LOOKS LIKE WE WILL FINALLY SET THE TABLE FOR A WIDESPREAD RAIN FALL EVENT. AS UPPER/MID LEVEL TROUGH OVER THE CENTRAL US PROGRESSES EAST...WE WILL SEE AN INCREASE IN LARGE SCALE CYCLONIC FLOW WITH ACCOMPANYING MINOR 30 METER H5 FALLS ALOFT. HOWEVER A PAIR OF CONVECTIVELY INDUCED MID-LEVEL DISTURBANCES/PERTURBATIONS: ONE OVER CENTRAL TN WITH THE OTHER OVER EASTERN MS WILL RESULT IN INCREASING UPPER SUPPORT WITH AN ACCELERATION IN LOWER AND MID LEVEL FLOW. DEEP LAYER SHEAR IS FORECAST TO INCREASE TO 35-40 KTS WITH MODELS SUGGESTING THE POTENTIAL TO SEE MARGINAL INSTABILITY PERSISTING OVERNIGHT OF 250-500 JOULES. THE STRENGTHENING SHEAR LIFTING ALONG AND ATOP THE STALLED SFC FRONT AND NORTHEASTERLY WIND NEAR THE SURFACE COULD SUPPORT AN ISOLATED THREAT OF SUPERCELLS WITH THE GFS AND NAM INDICATING 200 TO 300 MS OF 0-3KM HELICITY ACROSS THE NORTHERN AND CENTRAL PIEDMONT BETWEEN 06 TO 12Z MONDAY. WE WILL HAVE TO BE ON THE LOOK OUT FOR LOCALIZED BACKING OF WINDS ALONG AND AHEAD OF ANY MESO-LOW THAT DEVELOPS ALONG THE STALLED FRONT...AS IT COULD CERTAINLY TIGHTEN A CIRCULATION AND PRODUCE AN ISOLATED TORNADO...PROVIDING THERE IS SUFFICIENT INSTABILITY. I BELIEVE THIS WARRANTS A MENTION OF MENTION OF ISOLATED NIGHTTIME TORNADOES POSSIBLE IN THE HAZARDOUS WEATHER OUTLOOK TO GO ALONG ALONG WITH THE THREAT FOR HEAVY RAIN AS THE WESTERN PIEDMONT COULD SEE TRAINING CELLS OVERNIGHT WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. LOWS 62-68. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 215 PM SUNDAY... MONDAY (OVERVIEW AND PRECIPITATION CHANCES): DIFFICULT FORECAST CONTINUES. THE UPPER LOW CURRENTLY CENTERED IN WESTERN NEBRASKA WILL MOVE EAST ACROSS THE MID MS RIVER VALLEY TONIGHT...AND INTO THE WESTERN OH VALLEY BY 00Z TUE. 1010-1012 MB LOW PRESSURE WILL BE ASSOC/W THE UPPER LOW IN THE EASTERN TN/OH VALLEY. BOTH THE 12Z GFS/NAM SHOW A MILLER-B TYPE PATTERN...WITH A PARENT LOW OVER THE OH VALLEY...A HYBRID CAD WEDGE OVER THE TYPICAL AREA (CENTRAL/WESTERN VA INTO THE N/WEST NC PIEDMONT)...AND A SECONDARY LOW PERHAPS DEVELOPING ALONG THE WEDGE FRONT DURING THE DAY IN NC. THE GFS/NAM CONTINUE TO DISAGREE ON THE EXACT POSITION OF THE FRONT ON MON. THE NAM HAS THE FRONT SAGGING SOUTHWARD THROUGH THE WESTERN PIEDMONT TO CHARLOTTE...EXTENDING NORTHEAST TOWARD THE TRIANGLE AND ESE TOWARD HATTERAS BY 00Z TUE...WHILE THE GFS SHOWS THE WEDGE FRONT SAGGING WELL SOUTH THROUGH ALMOST ALL OR ALL OF CENTRAL NC BY 00Z TUE. THE GFS SHOWS MSLP VALUES ~5 MB LOWER THAN THE NAM OVER NORTHEAST NC BY 00Z TUE...IN ASSOC/W A WEAK LOW IN THAT LOCATION...RESULTING IN ENHANCED NORTHEAST FLOW OVER VA...WHICH IS PROBABLY WHY THE GFS SAGS THE WEDGE FRONT MUCH FURTHER SOUTH THAN THE NAM. AS A RESULT OF THESE MODEL DIFFERENCES...THE TEMPERATURE FORECAST WILL REMAIN QUITE CHALLENGING FOR MON...IN ADDITION TO THE LOCATION/TIMING AND AMOUNT OF PRECIPITATION. WILL TREND TOWARD THE NAM SOLUTION...SINCE THE 00Z ECMWF AND CANADIAN AGREE WELL WITH THE MSLP PATTERN AND WEDGE FRONT PLACEMENT...WHILE THE GFS APPEARS TO BE AN OUTLIER. W/REGARD TO LIFT...UPPER LEVEL FORCING WILL BE RATHER MARGINAL WITH NO MORE THAN 20-30 METER H5 HEIGHT FALLS...LITTLE OR NO FORCING FROM THE JET...AND NO SIGNIFICANT OR DISCERNIBLE SHORTWAVE ACTIVITY (DYNAMIC TROPOPAUSE ANALYSIS SHOWS THE BEST UPPER FORCING WILL BE IN THE OH VALLEY). HOWEVER...GIVEN AN EXTREMELY MOIST AIRMASS IN PLACE (PWAT VALUES 1.75-2.00" OR ABOUT 200% OF NORMAL FOR THIS TIME OF YEAR)...THERE WILL BE MORE THAN ADEQUATE LOWER LEVEL FORCING FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. ALL MODEL GUIDANCE CONTINUES TO SHOW A FAIR AMOUNT OF QPF ACROSS ALL OF CENTRAL NC...AND AS SUCH...WILL CONTINUE TO INDICATE CATEGORICAL (90%) POPS. TEMPERATURES: HIGH TEMPS ARE VERY DIFFICULT TO ASCERTAIN GIVEN THAT THEY WILL DEPEND ON THE EXACT LOCATION OF THE FRONT MONDAY...NOT TO MENTION CLOUD COVER AND SHOWERS/STORMS. WILL LEAVE THE PREVIOUS FORECAST INTACT...WHICH IS IN-LINE WITH THE NAM'S PLACEMENT OF THE WEDGE FRONT...SHOWING HIGHS RANGING FROM THE MID 60S IN THE N/NW PIEDMONT ON THE COOL SIDE OF THE FRONT...WITH HIGHS IN THE UPPER 70S TO LOWER 80S ON THE WARM SIDE IN THE SOUTHWEST PIEDMONT...SANDHILLS...AND SOUTHEAST COASTAL PLAIN. IT SHOULD BE NOTED THERE IS A SIGNIFICANT BUST-POTENTIAL W/REGARD TO HIGHS...BY AS MUCH AS 10F...DEPENDING ON THE EXACT LOCATION OF THE FRONT. SEVERE THREAT: W/REGARD TO THE SEVERE THREAT...THE STORM PREDICTION CENTER HAS CENTRAL NC IN A 'SLIGHT RISK' ON MONDAY. GIVEN A FAIRLY PRONOUNCED WEDGE FRONT (WITH ASSOC BACKED LOW LEVEL FLOW/ENHANCED HELICITY) PROGGED OVER PORTIONS OF CENTRAL NC DURING PEAK HEATING...REASONABLY STRONG LOW LEVEL FLOW (~25-30 KT AT H85)...0-6KM BULK SHEAR VALUES ~35 KT (PERHAPS HIGHER IN NORTH/NW PORTIONS OF THE AREA) AND COPIOUS MOISTURE/LOW LCL'S...CANNOT RULE OUT A THREAT FOR A FEW ROTATING STORMS AND ISOLD TORNADOES MON AFT/EVE...PRIMARILY IN VICINITY OF THE WEDGE FRONT. THE PRIMARY LIMITING FACTORS FOR A SEVERE THREAT APPEAR TO BE PERVASIVE CLOUD COVER AND WEAK MOIST-ADIABATIC MID-LEVEL LAPSE RATES WHICH WILL BOTH SERVE TO LIMIT INSTABILITY...IN ADDITION TO WEAK UPPER LEVEL FORCING. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE...PRIMARILY IN URBAN AREAS IN VICINITY OF THE FRONT. MONDAY NIGHT: THE WEDGE FRONT IS EXPECTED TO SAG FURTHER SOUTH/SE ACROSS THE AREA MON NIGHT AS A WEAK LOW PRESSURE WAVE MOVES ALONG THE BOUNDARY INTO EASTERN NC AND/OR SOUTHEAST VA. BEST PRECIP CHANCES WILL BE IN EAST/SE PORTIONS OF THE AREA ALONG/AHEAD OF THE WEDGE FRONT...WHERE CATEGORICAL (80%) POPS WILL BE FORECAST. PRECIP CHANCES WILL DECREASE OVERNIGHT IN THE WEST/NW...AND LOW LIKELY (60%) WILL BE FORECAST IN THAT AREA...ALTHOUGH CHANCES MAY DROP MARKEDLY AFTER MIDNIGHT...WITH PERHAPS ONLY SPRINKLES OR VERY LIGHT RAIN AT TIMES BEHIND THE BOUNDARY IN THE WEDGE AIRMASS. LOW TEMPS WILL DEPEND PRIMARILY ON THE EXACT LOCATION OF THE FRONT MON NIGHT. WILL SHOW LOWS RANGING FROM THE MID/UPPER 50S N/NW TO LOWER/MID 60S SE. TUESDAY AND TUESDAY NIGHT: THE H5 LOW IN THE OH VALLEY WILL CONTINUE TO MEANDER SLOWLY EASTWARD TOWARD SOUTHWEST PA ON TUE...AND WEAK (ALBEIT STRONGER THAN TODAY/MON) H5 HEIGHT FALLS (30-40 METERS) ARE EXPECTED DURING THE DAY. IT REMAINS RATHER DIFFICULT TO ASCERTAIN THE LOCATION OF THE FRONT ON TUE. THE GFS LIFTS THE FRONT BACK NORTH THROUGH ALL OF CENTRAL NC IN ASSOC/W A WEAK WAVE OF LOW PRESSURE...HOWEVER...THE NAM ONLY LIFTS THE FRONT BACK NORTH INTO SOUTHERN PORTIONS OF THE AREA...WITH MOST LOCATIONS NORTH OF HWY 64 SOCKED IN WITH BROKEN/OVERCAST LOW STRATUS. AS A RESULT...THE HIGH TEMP FCST ON TUE IS PARTICULARLY PROBLEMATIC. AT THIS TIME WILL FCST HIGHS RANGING FROM THE UPPER 60S N/NW PIEDMONT TO LOWER 80S SANDHILLS AND SE COASTAL PLAIN. HIGHS COULD BUST AGAIN BY AS MUCH AS 10F...DEPENDING ON THE LOCATION OF THE FRONT. PRECIP CHANCES ON TUE LOOK MARGINAL... WITH FORCING IN THE FORM OF WEAK ISENTROPIC LIFT AND CONTINUED WEAK HEIGHT FALLS. ALL OF THE 12Z MODEL GUIDANCE GENERATES PRECIP ACROSS CENTRAL NC...BUT ONLY A FEW HUNDREDTHS OF AN INCH. WILL INDICATE A 50% CHANCE OF LIGHT SHOWERS OR SPRINKLES...WITH A CHANCE OF THUNDER SOUTH OF HWY 64. FOR TUE NIGHT...WILL CONTINUE A LOW CHANCE (30%) OF SHOWERS OR SPRINKLES IN ASSOC/W CONTINUED WEAK ISENTROPIC LIFT AND WEAK H5 HEIGHT FALLS...WITH THE WEDGE BOUNDARY SAGGING SOUTHEAST OF CENTRAL NC BY 12Z WED. EXPECT CONTINUED MOSTLY CLOUDY SKIES...WITH LOWS RANGING FROM THE MID 50S N/NW TO NEAR 60F S/SE. -VINCENT && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 300 PM SUNDAY... THE H5 LOW IN VICINITY OF THE NORTHERN MID-ATLANTIC AND SOUTHERN NEW ENGLAND WED MORNING IS PROGGED TO LIFT NORTHEAST INTO NORTHERN NEW ENGLAND BY WED NIGHT...AND OFFSHORE IN THE ATLANTIC BY THU MORNING. A SHORTWAVE RIDGE IS PROGGED TO BUILD INTO THE CAROLINAS THU/THU NIGHT...IN ADVANCE OF ANOTHER UPPER LOW PROGGED TO MOVE EAST THROUGH THE MID-MS RIVER VALLEY INTO THE OH VALLEY ON FRI/FRI NIGHT. DO NOT EXPECT PRECIP CHANCES ON WED/THU...GIVEN A SUBSIDENCE INVERSION AND LITTLE TO NO INSTABILITY OR FORCING. EXPECT LOW PRECIP CHANCES (SLIGHT CHANCE) TO BEGIN AGAIN ON FRIDAY AS THE SUBSIDENCE INVERSION ERODES AND DIURNAL INSTABILITY RETURNS TO THE AREA...WITH CHANCES FURTHER INCREASING FRI NIGHT INTO SAT/SUN AS THE H5 LOW AND ASSOC TROUGH/CYCLONIC FLOW ALOFT MOVES SLOWLY EAST ACROSS THE MID-ATLANTIC AND CAROLINAS. GIVEN UNCERTAINTY AT THIS RANGE...WILL KEEP POPS AT SLIGHT CHANCE (20%)...HOWEVER...IF CURRENT TRENDS CONTINUE WITH THE TRACK OF THE H5 LOW LATE WEEK INTO NEXT WEEKEND...POPS WILL NEED TO BE INCREASED INTO THE SOLID CHANCE RANGE. EXPECT TEMPS GENERALLY NEAR NORMAL THROUGH THE EXTENDED PERIOD. -VINCENT && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... AS OF 200 PM SUNDAY... SFC FRONT WILL STALL OVER CENTRAL NC. THIS BOUNDARY WILL SERVE AS A FOCAL POINT OF THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING HOURS. THE SCATTERED CONVECTION MAY PERSIST WELL INTO THE NIGHT AS AN UPPER LEVEL DISTURBANCE ALONG WITH INCREASING SWLY FLOW SPREADS ACROSS THE AREA. CEILINGS COULD BRIEFLY LOWER TO IFR TO MVFR WITH ANY STORM... BUT WIDESPREAD ADVERSE AVIATION CONDITIONS ARE EXPECTED TO DEVELOP LATE THIS EVENING/OVERNIGHT WITH CEILINGS LOWERING TO LIFR/IFR ACROSS THE NORTH ON THE COOL SIDE OF THE FRONT...TO TO IFR/MVFR ACROSS THE SOUTH. THERE IS ALSO A THREAT OF LLWS ALONG AND NORTH OF THE FRONT AT KGSO/KINT/KRDU AND KRWI AS SOUTHWESTERLY WINDS AOA 2KFT INCREASE TO 30 TO 35 KTS. THE MVFR/IFR CEILINGS ARE EXPECTED TO PERSIST INTO MONDAY AS THE AIRMASS BECOMES DEEPLY SATURATED WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED MONDAY INTO MONDAY NIGHT. THE UNSETTLED WEATHER PATTERN MAY PERSIST INTO TUESDAY. ON WEDNESDAY...THE AIRMASS IS PROJECTED TO BE BECOME MORE STABLE AND SLIGHTLY DRIER WITH A RETURN TO VFR CONDITIONS ANTICIPATED LATE WEDNESDAY INTO THURSDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...CBL SHORT TERM...VINCENT LONG TERM...VINCENT AVIATION...CBL
Hazardous weather outlook, May 16, 12:08 PM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1208 PM EDT SUN MAY 16 2010 NCZ007>011-021>028-038>043-073>078-083>086-088-089-171615- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1208 PM EDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY OVER CENTRAL NORTH CAROLINA... STARTING IN THE PIEDMONT TOWARD MIDDAY AND SPREADING EAST INTO THE COASTAL PLAIN AND SANDHILLS BY MID AFTERNOON. A FEW STORMS MAY BECOME STRONG TO SEVERE... PRODUCING QUARTER SIZE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH. THE RISK OF SEVERE STORMS WILL BE GREATEST ALONG AND SOUTH OF HIGHWAY 64... AND MAINLY BETWEEN THE HOURS OF 2 PM AND 10 PM. VERY FREQUENT TO CONTINUOUS LIGHTNING IS ALSO POSSIBLE. WE SHOULD SEE A BRIEF BREAK FROM THE STORMS DURING THE LATE EVENING. THEN LATER TONIGHT... AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND STORMS BACK INTO THE PIEDMONT FROM THE WEST. VERY HEAVY RAIN WILL BE THE MAIN THREAT WITH THESE SHOWERS AND STORMS. IF ENOUGH INSTABILITY EXISTS...THERE WILL ALSO BE A THREAT FOR ISOLATED TORNADOES OVERNIGHT. NIGHTTIME TORNADOES ARE EXTREMELY DANGEROUS. OVER EIGHTY PERCENT OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT. BEFORE GOING TO BED...CHECK LOCAL RADIO OR TELEVISION FOR THE LATEST WEATHER INFORMATION. HAVING A NOAA WEATHER RADIO READY TO ALERT YOU TO WARNINGS AT NIGHT COULD SAVE YOUR LIFE. IF STORMS THREATEN... REMEMBER THESE SAFETY GUIDELINES: .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIDESPREAD SHOWERS AND STORMS ARE EXPECTED AGAIN ON MONDAY. ISOLATED EMBEDDED STORMS MAY BECOME STRONG TO SEVERE... PRODUCING DAMAGING WIND GUSTS OVER 60 MPH... AND POTENTIALLY AN ISOLATED TORNADO OR TWO. ALSO... THESE SHOWERS AND STORMS WILL CONTAIN VERY HEAVY RAIN AND MAY MOVE REPEATEDLY OVER THE SAME AREA... LEADING TO HIGH RAINFALL TOTALS OF ONE TO THREE INCHES THROUGH MONDAY. THIS MAY PRODUCE FLOODING IN LOW LYING AND URBAN AREAS AS WELL AS RAPID RISES ON CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 16, 5:07 PM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 507 PM EDT SUN MAY 16 2010 NCZ024-025-040-162145- CHATHAM-DURHAM-ORANGE- 507 PM EDT SUN MAY 16 2010 ...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE...WESTERN DURHAM AND NORTHEAST CHATHAM COUNTIES THROUGH 545 PM EDT... AT 507 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BYNUM...OR ABOUT 6 MILES NORTHEAST OF PITTSBORO...MOVING NORTH AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CARRBORO...CHAPEL HILL. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. && LAT...LON 3606 7882 3575 7902 3577 7925 3607 7925 TIME...MOT...LOC 2107Z 190DEG 16KT 3582 7912 WSS
Special weather statement, May 16, 5:35 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 535 PM EDT SUN MAY 16 2010 NCZ042-078-162215- JOHNSTON-WAYNE- 535 PM EDT SUN MAY 16 2010 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN JOHNSTON AND WESTERN WAYNE COUNTIES THROUGH 615 PM EDT... AT 535 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FOUR OAKS...OR ABOUT 6 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SMITHFIELD...PINE LEVEL. HAZARDS INCLUDE... HALF INCH DIAMETER SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. && LAT...LON 3558 7804 3532 7811 3536 7851 3554 7848 TIME...MOT...LOC 2135Z 276DEG 12KT 3544 7838 WSS
Special weather statement, May 16, 6:10 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT SUN MAY 16 2010
NCZ074-075-084-162315-
MONTGOMERY-MOORE-RICHMOND-
610 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN RICHMOND...MOORE
AND EASTERN MONTGOMERY COUNTIES THROUGH 715 PM EDT...
AT 609 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CANDOR TO COVINGTON...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF TROY TO 13 MILES
NORTH OF ROCKINGHAM...MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ELLERBE...NORMAN...
DERBY...ROBBINS...SEVEN LAKES...FOXFIRE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3505 7988 3510 7991 3537 7979 3551 7938
3505 7944 3503 7988
TIME...MOT...LOC 2209Z 248DEG 14KT 3532 7972 3512 7981
WSSSpecial weather statement, May 16, 6:16 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT SUN MAY 16 2010
NCZ042-043-078-162315-
JOHNSTON-WAYNE-WILSON-
616 PM EDT SUN MAY 16 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS WILSON... EASTERN JOHNSTON
AND WAYNE COUNTIES THROUGH 715 PM EDT...
AT 612 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER PORTIONS OF EASTERN JOHNSTON AND WAYNE
COUNTIES... MOVING NORTH AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... GOLDSBORO...
PRINCETON... FREMONT... LUCAMA... AND WILSON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3566 7768 3557 7782 3542 7782 3540 7780
3536 7780 3535 7782 3525 7783 3531 7841
3576 7808 3574 7773 3569 7768 3567 7767
TIME...MOT...LOC 2212Z 199DEG 11KT 3548 7792
77Special weather statement, May 16, 7:13 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT SUN MAY 16 2010
NCZ075-077-086-088-170015-
CUMBERLAND-HARNETT-HOKE-MOORE-
713 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN HARNETT...
SOUTHERN MOORE... NORTHERN CUMBERLAND AND NORTHERN HOKE COUNTIES
THROUGH 815 PM EDT...
AT 711 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PINEHURST...OR ABOUT OVER SOUTHERN PINES...MOVING EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHISPERING
PINES...VASS... ABERDEEN... PINEVIEW... AND TIMBERLAKE.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3507 7953 3523 7958 3533 7923 3531 7918
3536 7913 3538 7905 3512 7898 3506 7951
TIME...MOT...LOC 2311Z 257DEG 16KT 3517 7943
77Special weather statement, May 16, 8:20 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT SUN MAY 16 2010
NCZ021-022-038-039-170115-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
820 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL APPROACH FORSYTH...WESTERN
GUILFORD...NORTHERN DAVIDSON AND NORTHWEST RANDOLPH COUNTIES THROUGH
915 PM EDT...
AT 817 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF DONNAHA TO
21 MILES WEST OF CLEMMONS...OR ALONG A LINE EXTENDING FROM 22 MILES
WEST OF MOUNT AIRY TO 11 MILES WEST OF MOCKSVILLE...MOVING EAST AT 15
MPH.
IF THESE STORMS HOLD TOGETHER...THEY WILL AFFECT SECTIONS OF THE
TRIAD REGION AFTER 9 PM...MORE SO AFTER 930 PM.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING AROUND TRASH
CANS...AND OTHER OUTDOOR OBJECTS. PEOPLE IN THE TRIAD REGION NEED TO
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS BETWEEN 9 PM
AND 11 PM.
&&
LAT...LON 3612 8045 3626 8046 3625 7996 3620 7994
3585 7989 3585 8039 3589 8041 3590 8037
3594 8037 3604 8047 3604 8049 3609 8052
TIME...MOT...LOC 0017Z 269DEG 13KT 3640 8097 3593 8073
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:09 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke | 66 min |
| May 16, 8:20 PM EDT | Special Weather Statement | RAH | Forsyth | 55 min |
| May 16, 8:55 PM EDT | Areal Flood Advisory | RAH | Cumberland | 2 hr |
| May 16, 10:41 PM EDT | Special Weather Statement | RAH | Richmond, Scotland | 64 min |
| May 16, 11:13 PM EDT | Flash Flood Warning | RAH | Richmond, Scotland | 3 hr |
| May 16, 11:27 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 93 min |
| May 16, 11:42 PM EDT | Areal Flood Advisory | RAH | Guilford | 4 hr |
| May 17, 12:16 AM EDT | Flash Flood Warning | RAH | Guilford | 4 hr |
| May 17, 1:24 AM EDT | Areal Flood Advisory | RAH | Alamance | 4 hr |
| May 17, 12:44 PM EDT | Special Weather Statement | RAH | Durham | 61 min |
| May 17, 2:22 PM EDT | Special Weather Statement | RAH | Edgecombe | 53 min |
| May 17, 2:58 PM EDT | Areal Flood Advisory | RAH | Alamance, Durham, Orange | 3 hr |
| May 17, 4:42 PM EDT | Special Weather Statement | RAH | Wake | 2 hr |
| May 17, 4:57 PM EDT | Special Weather Statement | RAH | Edgecombe | 63 min |
| May 17, 5:31 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Edgecombe, Franklin, Nash, Wake | 3 hr |
| May 17, 7:16 PM EDT | Special Weather Statement | RAH | Stanly | 44 min |
Nearby
Tornado Warnings in North Carolina, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.